Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS Salt Lake City, UT

August 1, 2014Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2014, 3:20 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 3:20 PM MDT (21:20 UTC)
Expired
Aug 1, 2014, 6:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 38 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WGUS55 KSLC 012120
FFWSLC
UTC025-053-020015-
/O.NEW.KSLC.FF.W.0019.140801T2120Z-140802T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...
  WESTERN KANE COUNTY IN UTAH...

* UNTIL 615 PM MDT
    
* AT 316 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE EASTERN PORTION OF ZION NATIONAL PARK. RADAR 
  ESTIMATES INDICATE THAT UP TO ONE INCH OF RAIN HAS ALREADY FALLEN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  THE NORTH FORK OF THE VIRGIN RIVER IN ZION NATIONAL PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3733 11290 3725 11290 3724 11294 3716 11301
      3716 11303 3727 11299 3735 11301

$$

LC
2 follow-up statements
738 
WGUS75 KSLC 012303
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
503 PM MDT FRI AUG 1 2014

UTC025-053-020015-
/O.CON.KSLC.FF.W.0019.000000T0000Z-140802T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
503 PM MDT FRI AUG 1 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
EAST CENTRAL WASHINGTON AND WESTERN KANE COUNTIES...

AT 457 PM MDT...DOPPLER RADAR ESTIMATES INDICATE THAT UP TO ONE INCH 
OF RAIN HAS ALREADY FALLEN IN THE EASTERN PORTION OF ZION NATIONAL 
PARK. 

ALTHOUGH RAIN HAS DIMINISHED...RUNOFF FROM THE HEAVY RAIN EARLIER 
WILL CONTINUE TO CAUSE CREEKS AND DRAINAGES ALONG THE NORTH FORK OF 
THE VIRGIN RIVER WITHIN ZION NATIONAL PARK TO RUN HIGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3733 11290 3725 11290 3724 11294 3716 11301
      3716 11303 3727 11299 3735 11301

$$

LC
381 
WGUS75 KSLC 020011
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
611 PM MDT FRI AUG 1 2014

UTC025-053-020019-
/O.EXP.KSLC.FF.W.0019.000000T0000Z-140802T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
611 PM MDT FRI AUG 1 2014

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON AND WESTERN
KANE COUNTIES WILL EXPIRE AT 615 PM MDT...

RUNOFF FROM EARLIER PRECIPITATION ALONG THE NORTH FORK OF THE VIRGIN 
RIVER HAS DIMINISHED AND RIVER AND STREAM LEVELS WILL CONTINUE TO 
DECREASE. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR 
THE LATEST WEATHER INFORMATION.

LAT...LON 3733 11290 3725 11290 3724 11294 3716 11301
      3716 11303 3727 11299 3735 11301

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:44 PM MDT, 36 minutes earlier.

Area forecast discussion, Aug 1, 2:44 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT FRI AUG 1 2014

.SYNOPSIS...HIGH PRESSURE ALOFT WILL STRENGTHEN ACROSS THE
INTERIOR WEST OVER THE FIRST HALF OF THE UPCOMING WEEKEND. A
STRONGER AND SIGNIFICANTLY MOISTER WEATHER DISTURBANCE WILL LIFT
NORTH THROUGH THE GREAT BASIN AND IMPACT MUCH OF UTAH SUNDAY
THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...A RIDGE OF HIGH PRESSURE REMAINS CENTERED OVER THE
GREAT BASIN THIS AFTERNOON...WITH A SOMEWHAT MOIST AIRMASS TRAPPED
UNDERNEATH IT...AS PRECIPITABLE WATER VALUES OVER UTAH AND
SOUTHWEST WYOMING ARE HOVERING BETWEEN 0.8 AND 1.0 INCHES.
SHOWERS AND THUNDERSTORMS ARE INITIATING OFF THE HIGHER TERRAIN OF
CENTRAL AND SOUTHERN UTAH YET AGAIN THIS AFTERNOON...WITH SOME OF
THESE STORMS PRODUCING HEAVY RAINFALL. WITH RELATIVELY LITTLE
SYNOPTIC SCALE FORCING...THESE STORMS ARE GENERALLY EXPECTED TO
DISSIPATE AROUND SUNSET. ONE POSSIBLE EXCEPTION IS IN SOUTHWEST
UTAH...WHERE THE HRRR IS PRODUCING SCATTERED THUNDERSTORMS BETWEEN
02Z AND 07Z. THAT SAID...HAVE KEPT POPS THERE IN THE SLIGHT CHANCE
CATEGORY AFTER 00Z SATURDAY...AS THE HRRR HAS BEEN OVERDOING
CONVECTION SOME TODAY.

SATURDAY SHOULD BE FAIRLY SIMILAR TO TODAY WITH THE RIDGE
OVERHEAD...AND SHOULD BE THE WARMEST DAY OF THE WEEK IN MOST
LOCATIONS. SOME ADDITIONAL CONVECTION IS POSSIBLE ALONG THE NEVADA
AND ARIZONA BORDERS...BUT THE BEST MOISTURE SHOULD REMAIN SOUTH
OF THE CWA THROUGH 00Z SUNDAY.

MODELS ARE STILL PROMOTING A GOOD SHORTWAVE TROUGH MOVING THROUGH
THE GREAT BASIN ON SUNDAY AND MONDAY...WITH AN IMPRESSIVE MOISTURE
SURGE INCREASING PW VALUES TO ABOVE AN INCH ACROSS MUCH OF THE
REGION. KEPT POPS AND QPF VALUES HIGH FOR SUNDAY THROUGH
TUESDAY...WITH SIGNIFICANTLY COOLER TEMPERATURES. ONE CONCERN
COULD BE THE POSSIBILITY THAT THE BEST FORCING STAYS OVER
NEVADA AS SHOWN IN THE 12Z GFS...BRINGING UTAH CLOUD COVER BUT
LESS RAIN THAN EXPECTED...BUT MOST DEPICTIONS OVER THE PAST FEW
SHIFTS HAVE HAD A NEAR DIRECT HIT FOR MUCH OF THE CWA.

THE SHORTWAVE LOOKS TO PUSH NORTH AND EAST OF THE AREA LATE
TUESDAY OR EARLY WEDNESDAY. BOTH GLOBAL MODELS KEEP THE WESTERN
CONUS FAIRLY ACTIVE IN THE EXTENDED...SO THE FORECAST CHALLENGE
IS TIMING THE NEXT MAJOR SHORTWAVE TO PASS THROUGH THE CWA. AS OF
THE 12Z RUNS...BOTH THE GFS AND ECMWF HAVE A TROUGH MOVING THROUGH
THE GREAT BASIN ON THURSDAY AND FRIDAY...SO HAVE ELEVATED POPS
THROUGH THIS PERIOD...ESPECIALLY IN THE NORTHERN HALF OF THE
FORECAST AREA. HAVE ALSO LOWERED TEMPS A BIT IN THE EXTENDED DUE
TO THE POSSIBILITY OF INCREASED CLOUD COVER MOST DAYS IN NORTHERN
UTAH.

&&

.AVIATION...NORTH WINDS WILL PREVAIL AT THE SLC TERMINAL THROUGH 03-
04Z BEFORE SWITCHING TO THE SOUTH. OTHERWISE...VFR CONDITIONS ARE
EXPECTED THROUGHOUT THE VALID TAF PERIOD.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL REMAIN ACROSS THE REGION
INTO THE DAY SATURDAY MAINTAINING LIGHT WINDS...WITHIN LINGERING
MOISTURE MAINTAINING A THREAT FOR SHOWERS AND THUNDERSTORMS MAINLY
OVER THE HIGHER TERRAIN. A STRONG SURGE OF MONSOONAL MOISTURE WILL
SPREAD NORTH INTO SOUTHERN UTAH LATE SATURDAY THOUGH SUNDAY...THEN
NORTHWARD ACROSS THE REMAINDER OF THE AREA SUNDAY NIGHT THROUGH
MONDAY. THIS SURGE OF MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL. MOISTURE WILL LINGER THROUGH
MUCH OF NEXT WEEK MAINTAINING COOLER TEMPERATURES...HIGHER HUMIDITY
AND A THREAT FOR SHOWERS AND THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...SEAMAN
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 6:06 AM MDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 AM MDT FRI AUG 1 2014

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
606 AM MDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE ALOFT WILL BEGIN THE PROCESS OF STRENGTHENING OVER
THE OUTLOOK AREA TODAY. MOISTURE STILL IN PLACE ACROSS MUCH OF
UTAH WILL SPAWN ADDITIONAL SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING...WITH MOST OF THIS ACTIVITY CONFINED TO
THE HIGHER TERRAIN. TEMPERATURES WILL WARM THIS AFTERNOON...WITH
READINGS HOVERING NEAR SEASONAL NORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE ALOFT WILL MAINTAIN WARM TEMPERATURES AND ISOLATED
SHOWERS AND THUNDERSTORMS FOR SATURDAY.

A SUBSTANTIALLY STRONGER WEATHER DISTURBANCE WILL TRACK NORTH OUT
OF WESTERN ARIZONA LATE IN THE WEEKEND. THIS FEATURE WILL GENERATE
A NEW SURGE OF MONSOONAL MOISTURE BEGINNING SUNDAY...WITH SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS MAINLY WESTERN AND SOUTHERN UTAH.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ANTICIPATED EARLY IN THE
WEEK. HEAVY RAINFALL WILL LIKELY DEVELOP WITH THE POSSIBILITY OF
FLASH FLOODING ACROSS MANY FLOOD PRONE AREAS OF THE STATE ON
MONDAY. THE THREAT OF HEAVY RAIN AND FLOODING WILL LIKELY SHIFT
NORTH INTO MAINLY CENTRAL AND NORTHERN UTAH LATE MONDAY AND AGAIN
ON TUESDAY. SHOWERS AND THUNDERSTORMS WILL DECREASE IN AREAL
COVERAGE BOTH WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:31 PM MDTFlash Flood WarningSLCWayne3 hr
Jul 31, 8:23 PM MDTFlash Flood WarningSLCKane112 min
Aug 1, 2:42 PM MDTFlash Flood WarningSLCKane6 hr
Aug 1, 4:35 PM MDTFlash Flood WarningSLCKane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.